PubMed · 2004 · 103 citations · 0 references
MedicinePharmacologyPharmacotherapyGeriatric PsychiatryNeuropharmacologyPsychopharmacologyAntipsychotic PharmacologyAntipsychotic PharmacotherapyAntipsychotic TherapyDopaminergic PharmacologyDrug-induced Movement DisordersGeriatric PsychopharmacologyAntipsychotic Medication UseAntipsychotic Side EffectsAntipsychotic-induced Movement DisordersAntipsychotic-induced Tardive DyskinesiaAtypical Antipsychotic TreatmentDopamine D2-like ReceptorsTardive Dyskinesia Treatment
Both conventional and atypical antipsychotics cause an up-regulation of dopamine-2 receptors and have been associated with tardive dyskinesia. Studies of adult and elderly subjects have shown a greater incidence of tardive dyskinesia among patients who were administered conventional antipsychotic drugs than those given atypical antipsychotic drugs. This article will review studies of the prevalence and incidence of tardive dyskinesia in patients taking antipsychotic agents.